Utah, 2011Winter Storm and Winter Weather in Utah, May 17 to 20, 2011
May 17 to 20, 2011 · NWS GJT · 2 events in 2 counties and zones
A large and slow moving upper low tracked across Utah and produced heavy snowfall in some mountain areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and slow moving upper low tracked across Utah and produced heavy snowfall in some mountain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 2:30 PM MST, 8 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:30 PM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT TUE MAY 17 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...
SHORT WAVE WITH NUMEROUS SHOWERS IS LIFTING NORTHEAST ACROSS THE
WESTERN SLOPE THIS AFTERNOON. EXPECT SHOWERS TO BECOME LESS
NUMEROUS THIS EVENING BUT THIS WILL BE SHORT LIVED AS A STRONG
PACIFIC JET DIVES CARVES OUT A CLOSED LOW ACROSS THE GREAT
BASIN...PLACING MUCH OF OUR FORECAST AREA IN A REGION OF
DIVERGENCE ALOFT AND SURFACE CYCLOGENESIS ACROSS COLORADO. WITH
INCREASING DYNAMICAL FORCING OVERNIGHT...EXPECT SHOWERS TO
INCREASE OVERNIGHT AND BECOME WIDESPREAD BY WEDNESDAY MORNING. THE
700 MB TEMPERATURES REMAIN RELATIVELY MILD WITH VALUES AROUND
-1C...BUT DIABATIC COOLING WILL LOWER SNOW LEVELS TO AROUND 7500
TO 8000 FEET OVERNIGHT BUT EXPECT ACCUMULATIONS TO OCCUR AT 9000
FEET AND ABOVE. WILL HOIST WINTER WEATHER ADVISORY ACROSS THE HIGH
COUNTRY WHERE SOUTHWEST FLOW HAVE THE GREATEST IMPACT.
WEDNESDAY NIGHT AND THURSDAY...JET ROUNDS THE BASE AND LIFT
NORTHEAST DURING THIS TIME PERIOD WITH A NEW CLOSED LOW FORMING
OVER NE COLORADO/SE WYOMING WITH RETURN FLOW DEVELOPING ACROSS THE
NW COLORADO. EACH MODEL HAS SHOWN SOME VARIATION WITH THIS TREND
AND TIMING HAS BEEN A CHALLENGE. THE WRAPAROUND MOISTURE
(ESSENTIALLY A TROWAL SIGNATURE WITH ISENTROPIC UPGLIDE IN RETURN
FLOW) HAS SIGNIFICANT CONSEQUENCE FOR THE NORTHERN MOUNTAINS WITH
POTENTIAL HEAVY SNOW. THIS DEVELOPMENT MAY HOLD OFF INTO THE LONG
TERM PERIOD...THIS BEARS WATCHING BUT WILL LET LATER SHIFTS
REEXAMINE AS NEWER DATA ARRIVES. AT THE MINIMUM...ANOTHER WINTER
WEATHER ADVISORY MAY BE NEEDED AS THE COLD TROUGH SHIFTS ACROSS
COLORADO.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
CLOSED UPPER LOW WILL BE MOVING OVER AND NORTH OF THE NORTHERN
PORTIONS OF COLORADO THURSDAY EVENING...SLOWLY PROGRESSING TO THE
VICINITY OF THE BLACK HILLS BY FRIDAY EVENING. MODEL AGREEMENT IS
STILL NOT THE GREATEST WHICH HAS BEEN CONSISTENT...BUT THE AGREEMENT
OF THE TRACK OF THE H5 LOW HAS REMAINS IN QUESTION. GFS CONTINUES TO
BE THE FARTHEST EAST...REFORMING THE CENTER OF THE LOW OVER
NORTHEAST COLORADO/NEB PANHANDLE WHERE IT DEEPENS SLIGHTLY...ENDING
UP IN THE SOUTHWEST CORNER OF SOUTH DAKOTA BY 00Z SAT. THE EURO/NAM
CONTINUE THEIR MORE WESTERN TRACKS...BUT END UP IN A SIMILAR
POSITION OVER NORTHEAST WY 00Z SAT.
THE LARGE SCALE ASCENT OVER THE NORTHERN CWA WILL BE IN PLACE
THURSDAY EVENING AS THE UPPER LOW SLIDES THROUGH ON EACH TRACK SO
HAVE ADJUSTED POPS UPWARD WITH SOME ENHANCEMENT FROM CONVECTION
EARLY ON AS WELL WITH MODERATELY STEEP MID LEVEL LAPSE RATES IN
PLACE. THE MAIN CONCERN DURING THIS PERIOD WILL CONTINUE TO BE
CENTERED AROUND THE EVENTUAL TRACK OF THE LOW AS GFS SOLUTION
HINTING AT STRONG WRAP AROUND MOISTURE ON THE TROWAL LEAVING SOME
HEAVIER QPF AMOUNTS ACROSS THE NORTHERN TIER OF THE CWA. OTHERWISE
THE OTHER SOLUTIONS LEAVE THIS STRIP OF HEAVIER PRECIPITATION NORTH
OF THE GJT CWA.
FRIDAY INTO FRIDAY NIGHT THE UPPER LOW WILL THE UPPER LOW WILL
WOBBLE SLOWLY NORTHWARD ACROSS THE HIGH PLAINS AS ENERGY CONTINUES
TO ROTATE AROUND THE LOW. THIS WILL SHIFT FLOW OVER TO THE NORTHWEST
AND KEEP PRECIPITATION CENTERED AROUND THE NORTHERN AND CENTRAL
CWA...KEYING ON THE HIGHER TERRAIN AS THE LIFT WILL TURN MORE
OROGRAPHICALLY BASED. SNOW LEVELS STILL LOOK TO LIFT BACK TO AROUND
8000 FEET WITH TEMPERATURES LIMITING MUCH OF THE ACCUMULATION
EXCEPT...AND BUFKIT PROFILES IN THE LOWER VALLEYS SHOW RAIN AS THE
MAIN P-TYPE THROUGH THIS EVENT.
THE DRYING TREND FROM SOUTHWEST TO NORTHEAST WILL CONTINUE EARLY
SATURDAY MORNING THROUGH THE DAY AS THE LOW SHIFTS EASTWARD AND A
SHORT WAVE RIDGE BEGINS TO TRANSLATE ACROSS THE GREAT BASIN.
RESIDUAL MOISTURE AND OROGRAPHICS WILL COMBINE WITH SOME STEEPER
LAPSE RATES SATURDAY AFTERNOON TO KEEP SHOWERS IN THE FORECAST BUT
ACCUMULATING SNOWFALL LOOK MINIMAL ATTM AND MOST LIKELY LIMITED TO
THE HIGHEST PEAKS. TEMPERATURES WILL BEGIN A SLOW REBOUND BUT STILL
SOME 5 TO 8 DEGREES BELOW NORMAL.
SHORT BREAK SUNDAY STILL POSSIBLE AS THE SHORT WAVE RIDGE MOVES
OVERHEAD AND SOUTHWESTERLY FLOW BECOMES ESTABLISHED AHEAD OF THE
NEXT TROF FORMING ALONG THE WEST COAST. THIS WILL BE THE WARMEST DAY
OF THE FORECAST AS HIGHS PUSHING JUST BELOW NORMAL VALUES. MODELS
STILL NOT IN VERY GOOD AGREEMENT WITH LOW FORMING IN THIS TROF AND
PUSHING ACROSS THE GREAT BASIN EARLY NEXT WEEK...BUT PERIOD OF
UNSETTLED WEATHER LOOKING TO RETURN MONDAY AND LASTING INTO MID
WEEK.
&&
.AVIATION...
WIDESPREAD VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING...BUT
PASSING SHOWERS WILL GENERATE MVFR CIGS AT MOUNTAIN AIRPORTS.
SHOWERS WILL INCREASE OVERNIGHT AND BECOME WIDESPREAD ON WEDNESDAY
WITH MOUNTAIN OBSCURATIONS. MVFR CONDITIONS WILL BE COMMON WITH
LOCAL IFR. SNOW LEVELS WILL LOWER TO 7500 FEET OVERNIGHT BUT RISE
TO 8500 FEET DURING THE DAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON
MDT WEDNESDAY FOR ZONES 009-010-012-013-018-019.
UT...NONE.
&&
SHORT TERM.....PF
LONG TERM......DP
AVIATION.......PFHazardous weather outlook, May 17, 3:49 AM MST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 AM MDT TUE MAY 17 2011
COZ001>014-017>023-UTZ022>025-027>029-181130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
449 AM MDT TUE MAY 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE TONIGHT...WITH THE HIGHEST LEVEL OF ACTIVITY
NORTH OF THE BOOKCLIFFS AND INTERSTATE 70. ALSO...EXPECT SNOWFALL
ABOVE ABOUT 8500 FEET WITH LIGHT ACCUMULATION.
WARM WEATHER WILL CONTINUE THE SIGNIFICANT SNOWMELT AND WILL RESULT
IN INCREASING RIVER AND STREAM FLOWS TODAY...ESPECIALLY THE YAMPA...
WHITE AND GREEN RIVERS OF NORTHWEST COLORADO AND NORTHEAST UTAH. SOME
OF THE STREAMS IN THE AREA WILL REMAIN AT OR ABOVE BANKFULL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER STRONG PACIFIC STORM WILL AFFECT THE AREA WEDNESDAY THROUGH
SATURDAY. SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE WITH THIS STORM
WITH MORE THAN A FOOT POSSIBLE ACROSS AREAS ABOVE 8500 FEET IN THE
NORTHERN AND CENTRAL MOUNTAINS...THOUGH THE NORTHWEST SAN JUAN
MOUNTAINS MAY SEE SIMILAR ACCUMULATIONS.
ANOTHER PACIFIC STORM IS PROJECTED TO AFFECT THE AREA BEGINNING
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
CUOCO
Winter Storm, Eastern Uinta Mountains
- When
- May 17, 11:00 PM MST to May 20, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 20 inches blanketed the area above the 8000 foot level.
Winter Weather, La Sal & Abajo Mountains
- When
- May 18, 7:00 AM MST to May 20, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was measured above the 8000 foot level. Locally heavier amounts included 18 inches at the La Sal Mountain SNOTEL.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Maryland, May 17, 2011$320,000 · EF1 · 2 events
- Flash Flooding and Flooding in Virginia, May 17 to 18, 201126 events
- Flash Flooding and Flooding in West Virginia, May 17 to 18, 20119 events
- Tornadoes and Hail in Colorado, May 17, 2011EF0 · 9 events
- Hail in Colorado, May 17, 20112.5 in hail · 7 events
- Hail in South Carolina, May 17, 20111.5 in hail · 5 events
- Drought in Texas, May 17 to 31, 20114 events
- Hail in Virginia, May 17, 20111 in hail · 4 events
- Flash Flooding in Maryland, May 17 to 18, 20114 events
- Flash Flooding and Heavy Rain in Puerto Rico, May 17, 20113 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 17, 20112 events
- High Wind in Texas, May 17, 201163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308221, 308223.